New Mexico, 2007

Hail in New Mexico, March 28, 2007

March 28, 2007 · NWS MAF · 6 events in 1 county or zone

A weak shortwave progressing through upper level southerly flow combined with instability along an eastward mixing dryline to produce severe thunderstorms across west Texas and southeastern New Mexico. A strong low level jet and an approaching cold front increased both instability and lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak shortwave progressing through upper level southerly flow combined with instability along an eastward mixing dryline to produce severe thunderstorms across west Texas and southeastern New Mexico. A strong low level jet and an approaching cold front increased both instability and lift. |Though a tornado watch was issued for much of the Permian Basin and the upper Trans-Pecos, large hail ended up being the primary threat. No tornadoes were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 1:06 PM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 28, 1:06 PM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT WED MAR 28 2007

.SHORT TERM...
ACTIVE WEATHER EXPECTED IN THE SHORT TERM PORTION OF THE
FORECAST...ESPECIALLY ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS...LOWER TRANS PECOS AND STOCKTON PLATEAU. THE LATEST WATER
VAPOR LOOP SHOWS A CLOSED LOW OVER UTAH WITH SOUTHWEST FLOW ALOFT IN
PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AN APPROACHING
JET ALOFT COMBINED WITH A SHARPENING DRYLINE...STEEP MID-LEVEL LAPSE
RATES AND PLENTY OF INSTABILITY WILL LIKELY LEAD TO SEVERE WEATHER
ACROSS PORTIONS OF WEST TEXAS LATE THIS AFTERNOON AND EVENING. THE
MAIN AREA OF CONCERN WILL BE ROUGHLY ALONG AND EAST OF A HOBBS TO
FORT STOCKTON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
CONCERN...WITH ISOLATED TORNADOES POSSIBLE OVER THE WESTERN LOW
ROLLING PLAINS WHERE 0-6KM SHEAR WILL BE FAVORED FOR SUPERCELLS.
TRAINING OF STORMS AND SUBSEQUENT FLASH FLOODING WILL ALSO BE A
CONCERN GIVEN 0-6KM WIND VECTOR PARALLEL TO THE DRYLINE/TROUGH.
STORMS MAY BE SLOW TO DIMINISH THROUGH THE EVENING HOURS AND WE WILL
CONTINUE TO MENTION SEVERE THUNDERSTORMS AND POSSIBLE FLASH FLOODING
IN THE UPCOMING HWO.

OTHERWISE...HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS ARE EXPECTED
TO CONTINUE UNTIL 6PM MDT. CROSS SECTIONS INDICATE CONTINUED
SUBSIDENCE THROUGH 06Z OVER THE GUADALUPES...HOWEVER OMEGA VALUES
NEAR 20UBAR/SEC ARE RIGHT ON THE EDGE FOR HIGH WINDS. IN
ADDITION...MOS GUIDANCE SUGGESTS HIGH WINDS WILL END AT OR SHORTLY
AFTER 00Z.

.LONG TERM...
THE UPPER LEVEL LOW WILL BE LOCATED IN THE VICINITY OF NORTHERN
COLORADO/SOUTHERN WYOMING EARLY THURSDAY MORNING...AND IS EXPECTED
TO MOVE LITTLE THROUGH THE DAY. STRONG SOUTHWESTERLY FLOW ALOFT WILL
PERSIST ACROSS THE FORECAST AREA IN ADVANCE OF THIS FEATURE. MODELS
ARE IN AGREEMENT THAT A DRY SLOT WILL ADVANCE NORTHEASTWARD ACROSS
SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY THURSDAY
MORNING...WHILE AT THE SURFACE THE DRYLINE/PACIFIC COLD FRONT WILL
BE MOVING EASTWARD INTO THE PERMIAN BASIN AND LOWER TRANS PECOS
REGION. A LINE OF SHOWERS AND THUNDERSTORMS MAY BE ONGOING ACROSS
THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS ALONG AND
EAST OF THE DRYLINE/PAC FRONT BETWEEN 12Z AND 15Z. WE KEPT 20 PCT
POPS GOING FOR THESE LOCATIONS THURSDAY MORNING. WE EXPECT THE LINE
OF CONVECTION TO EXIT THE CWA BY MID MORNING...WITH SKIES CLEARING
BY LATE MORNING AS THE DRY SLOT SPREADS NORTHEASTWARD ACROSS THE
CWA. TEMPERATURES ARE EXPECTED TO WARM INTO THE 70S ACROSS MOST
LOCATIONS BY LATE AFTERNOON.

THE UPPER LOW WILL REMAIN CENTERED IN THE VICINITY OF SOUTHERN
WYOMING AND NORTHWESTERN COLORADO THURSDAY NIGHT...BEFORE FINALLY
BEGINNING TO LIFT NORTHEASTWARD ACROSS THE NORTHERN ROCKIES FRIDAY.
THE NEXT FEATURE TO WATCH WILL BE A SECONDARY SHORTWAVE THAT WILL
ROUND THE BASE OF THE LOW AND LIFT NORTHEASTWARD ACROSS THE BIG BEND
REGION LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. THE LATEST NAM
AND GFS MODEL GUIDANCE IS IN GENERAL AGREEMENT THAT LOW LEVEL
MOISTURE WILL BEGIN TO RETREAT NORTHWESTWARD ACROSS THE LOWER TRANS
PECOS AND EASTERN PERMIAN BASIN LATE THURSDAY NIGHT/EARLY FRIDAY
MORNING IN ADVANCE OF THIS FEATURE. ADDITIONAL CONVECTION COULD
BREAK OUT AHEAD OF THE SHORTWAVE AFTER MIDNIGHT THURSDAY NIGHT
ACROSS THESE LOCATIONS...POSSIBLY INCREASING IN COVERAGE ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS DURING THE DAY FRIDAY.
HAVE OPTED TO INCREASE FRIDAY POPS TO 30-40 PCT FOR THE BASIN AND
LOW ROLLING PLAINS FRIDAY...AND HAVE BUMPED UP QPF GRIDS
ACCORDINGLY. THE GFS IS MOST OPTIMISTIC FOR PRECIPITATION IN THESE
LOCATIONS...WITH GRIDDED QPF AMOUNTS IN EXCESS OF 2 INCHES DEPICTED
NEAR SNYDER BY 18Z FRIDAY. ALTHOUGH WE HAVE NOT GONE NEAR THIS
HIGH...WE WILL NEED TO MONITOR LATER RUNS FOR CONSISTENCY AND WATCH
FOR HEAVY RAIN POTENTIAL IN THE WESTERN LOW ROLLING PLAINS FRIDAY.

LITTLE CHANGE MADE FOR DAYS 3 THROUGH 7. THE UPPER LOW FINALLY LOOKS
TO LIFT EASTWARD ACROSS THE CENTRAL PLAINS SATURDAY...WITH ZONAL
FLOW SETTING UP ACROSS THE FORECAST AREA IN ITS WAKE FOR THE
WEEKEND. EXPECT DRY AND WARM WEATHER BOTH SATURDAY AND SUNDAY.
SOUTHWEST FLOW ALOFT MAY RETURN BY EARLY NEXT WEEK AS UPPER RIDGING
BUILDS OVER THE EASTERN PACIFIC AND A BROAD BUT WEAKLY AMPLIFIED
TROUGH SETS UP OVER THE WEST CENTRAL CONUS. A SHORTWAVE WITHIN THIS
FLOW COULD MOVE ACROSS THE FORECAST AREA MONDAY...POSSIBLY
INITIATING A FEW SHOWERS AND THUNDERSTORMS OVER THE EASTERN CWA
MONDAY AFTERNOON AND EVENING...BUT DID NOT MENTION THEM IN THE
FORECAST JUST YET. ANOTHER SHORTWAVE MOVING ACROSS THE CENTRAL
PLAINS MONDAY NIGHT MAY SEND ANOTHER COLD FRONT SOUTHWARD INTO OUR
AREA TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              56  73  48  71  /  50  20  20  40
CARLSBAD NM                44  70  41  74  /   0   0   0  10
DRYDEN TX                  58  79  56  78  /  50  10  20  30
FORT STOCKTON TX           51  75  50  78  /  40  10  20  20
GUADALUPE PASS TX          40  63  44  69  /   0   0   0  10
HOBBS NM                   45  74  43  73  /  10  10  10  10
MARFA TX                   39  69  37  74  /  10   0  10  10
MIDLAND INTL AIRPORT TX    51  74  48  72  /  40  10  20  30
ODESSA TX                  52  74  49  73  /  40  10  20  30
WINK TX                    46  79  48  80  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 1 PM TO 6 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING FROM 1 PM TO 6 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

06/21
Hazardous weather outlook, Mar 28, 12:59 PM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT WED MAR 28 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
259 PM CDT WED MAR 28 2007 /159 PM MDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON...GENERALLY ALONG AND EAST OF A HOBBS TO FORT
STOCKTON LINE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD THIS EVENING AND OVERNIGHT AND THE THREAT OF SEVERE
STORMS WILL CONTINUE OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY THUNDERSTORMS THIS
AFTERNOON OR TONIGHT. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
WILL ALSO BE POSSIBLE...ESPECIALLY ALONG AND EAST OF A
LAMESA TO CRANE LINE.

STRONG WEST WINDS OF 30 TO 45 MPH...WITH GUSTS AROUND 65 MPH...
WILL CONTINUE ACROSS GUADALUPE MOUNTAINS THIS AFTERNOON. MOTORISTS
ARE URGED TO USE CAUTION IF TRAVELING ON HIGHWAY 62/180.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
PERMIAN BASIN...STOCKTON PLATEAU...LOWER TRANS PECOS...AND POINTS TO
THE EAST THURSDAY...MAINLY IN THE MORNING.  GUSTY WINDS TO 40 MPH...
HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.  LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM
SPOTTER GROUPS IN THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...
STOCKTON PLATEAU...AND LOWER TRANS PECOS REGION SHOULD KEEP ABREAST
OF THE LATEST WEATHER DEVELOPMENTS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lea

When
March 28, 6:27 PM MST to 6:29 PM MST
Where
Lea County, 3 mi NE of Lovington to Lovington
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
32.961, -103.314

Pea to half-dollar size hail fell in a swath from Lovington to just northeast of Lovington.

Hail, Lea

When
March 28, 6:30 PM MST to 6:41 PM MST
Where
Lea County, 3 mi NE of Lovington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.961, -103.314

Hail, Lea

When
March 28, 6:56 PM MST to 7:11 PM MST
Where
Lea County, Crossroads to Knowles
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.520, -103.330

Penny to golfball size hail fell in a swath from Crossroads to Knowles.

Hail, Lea

When
March 28, 7:30 PM MST
Where
Lea County, Knowles to 4 mi E of Knowles
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.830, -103.080

Golfball size hail fell between Knowles and the Lea, New Mexico and Gaines, Texas county line.

Hail, Lea

When
March 28, 8:32 PM MST to 8:43 PM MST
Where
Lea County, 1 mi N of Hobbs to 9 mi SW of Eunice
Measured
0.88 in hail
Reported by
Public
Coordinates
32.715, -103.130

Pea to nickel size hail fell in and around Hobbs and Eunice.

Hail, Lea

When
March 28, 9:01 PM MST
Where
Lea County, 6 mi E of Hobbs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.700, -103.027

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18502, 18503, 18504, 18505, 18506, 18507.